Georgia, 2019

Rip Current in Georgia, August 4, 2019

August 4, 2019 · NWS CHS · 1 event in 1 county or zone

Astronomical influences and tidal anomalies coinciding with a weak stationary front draped across the area led to several rip current related rescues along the beaches of Southeast Georgia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Astronomical influences and tidal anomalies coinciding with a weak stationary front draped across the area led to several rip current related rescues along the beaches of Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 4, 5:19 AM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 4, 5:19 AM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
619 AM EDT Sun Aug 4 2019

.SYNOPSIS...
A stationary front spread across the region will gradually
dissipate through tonight. A weak surface trough will then
prevail inland with high pressure in the Atlantic during the
middle and latter part of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No major changes were made for the sunrise update.

The mid-level circulation near Mobile Bay that has been
embedded within a broad trough across the lower Mississippi
Valley and portions of the Deep South over the past several days
will finally kick out today in response to a shortwave moving
southeast across the Central Plains. Guidance is similar in
showing the vorticity maximum associated with this feature
moving across south-central Georgia and into the South Carolina
Midlands by early evening with a modest band of DPVA traversing
Southeast South Carolina and Southeast Georgia during peak
heating while simultaneously becoming aligned beneath a
strengthening corridor of 250 hPa divergence. Model vertical
cross sections show the influences of this favorable alignment
with a pronounced deep-layered omega signature noted propagating
from west-east during the 18-00z timeframe.

Favorable kinematic forcing coupled with modest instability is
expected to support the development of scattered to numerous
showers/tstms, first developing across interior Southeast
Georgia then spreading east to the coast into the late
afternoon/early evening hours. Convection is expected to weaken
some as it approaches the coast and crosses over the inland
moving sea breeze. Pops have been raised to 70% for all areas
this afternoon. Severe weather parameters are not overly
impressive given the tropical airmass in place and lack of
DCAPE, but a few strong tstms with gusty winds, heavy rainfall
and frequent cloud-to-ground lightning can not be ruled out.

Highs will warm into lower 90s prior to the onset of convection
and hourly temperatures have been adjusted to try and take the
influences of convection into account.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Tonight: The initial line of showers/tstms is expected to exit
off the coast by early evening while steadily weakening. There
are signals that a secondary area of convection could develop
into the Walterboro-Shulerville corridor by mid-evening as a
secondary area of upper forcing pushes through. However, it is
unclear how much instability will be left for this activity to
work with. Did opt to hang onto some higher end pops in the
Charleston Tri- County to account for this possibility. Convection
should be mostly over by midnight with dry conditions expected
to dominate early Monday. The boundary layer is likely to
decouple early once again with calm/light winds prevailing.
Although there will likely be high clouds/debris clouds in
place for much of the night, some patchy fog and stratus could
still form. Lows will range from the lower 70s inland to the
mid- upper 70s at the coast.

Monday through Wednesday: The mid-levels will consist of a
trough prevailing over the Southeast. At the surface, a weak
trough will prevail inland with high pressure in the Atlantic.
Plenty of moisture will remain in place across our area. PWATs
should hover around 2.0". Though, there will be minor
fluctuations higher and lower each day and night. All of the
models remain in good agreement showing good coverage of showers
along with some thunderstorms on Monday. The coverage/intensity
will decrease Monday night. Far inland locations may end up
being dry. Though, showers/thunderstorms should persist over the
coastal waters and possibly bring occasional impacts to areas
closer to the coast. Another round of showers/thunderstorms is
expected on Tuesday. Though, the daytime coverage/intensity
should be less than what we experience on Monday. The highest
POPs are across our coastal GA counties and areas near the
Altamaha River. The coverage/intensity of showers/thunderstorms
over land will decrease again Tuesday night, but increase over
the coastal waters. Occasional impacts to the coastal counties
are possible. Even far inland areas could see an isolated light
showers. Wednesday we appear to be looking at a more typical
summer afternoon of showers/thunderstorms with chance POPs. The
severe risk is relatively low Monday and Tuesday. But the risk
starts to creep upwards for a few pulse severe thunderstorms on
Wednesday due to increasing instability and hints of drier air
starting to work into our area. Additionally, we could
experience periods of locally heavy rain with localized flooding
of low-lying and poorly drained areas if there is training or
slow movement of cells. Temperatures will be near normal during
the day and slightly above normal at night.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Mid-level troughing will start out over the East Coast Wednesday
night. Though, models are in good agreement showing it slowly moving
offshore and weakening into Saturday. At the surface, weak troughing
will prevail inland while high pressure is over the Atlantic. Models
hint at a front approaching from the north Wednesday night into
Thursday, but it doesn't appear to make it to our area. However,
another front approaching from the north may make it to our area
late Saturday. Expect the typical afternoon/evening
showers/thunderstorms with temperatures within a few degrees of
normal.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
Some patchy fog/stratus has developed early this morning as
expected. However, this should not impact either KCHS or KSAV.
Overall thinking has not changed from the 06z TAF cycle. Still
expect scattered to numerous showers/tstms to develop and impact
both terminals this afternoon/evening. There are still some
timing/coverage issues with the latest high resolution data so
will limit conditions to MVFR right now, roughly 21-00z.
However, any tstm will be capable of brief IFR or lower
conditions.

Extended Aviation Outlook: Expect brief flight restrictions due
to afternoon/evening showers/thunderstorms.

&&

.MARINE...
Through Tonight: Light northwest winds will develop in the wake
of a weak surface trough pushing offshore this morning. Winds
will turn back onshore this afternoon as the sea breeze
develops. Speeds will remain less than 10 kt. Winds will veer
to the southwest and west overnight and increase to 10-15 kt
within a weak nocturnal surging regime. Seas will average 2-3 ft
through the period.

Sunday through Thursday: No Small Craft Advisories are expected
for the extended forecast. The synoptic pattern will consist of
a weak surface trough inland and high pressure in the Atlantic
during the middle and latter part of the week.

Waterspouts: Light wind fields, a tropical airmass with PWATS
in excess of 2 inches, and convergence lines of cumulus setting
after daybreak will support a risk for waterspouts this
morning. Waterspout indices on the latest coastal RAP soundings
are in the upper 50s to near 60 which is borderline for a
moderate to high risk day. Suspect the best chances will
initially be confined to the Georgia and far southern South
Carolina marine zones where the latest RAP output shows
favorable non-supercell tornado parameters of greater than 1
unit along/ahead of weak surface trough moving offshore. The
risk will then shift back closer to all nearshore marine zones
once the trough pushes to the east until a weak sea breeze
circulation develops by late morning.

&&

.TIDES/COASTAL FLOODING...
Tide levels could get close to 7.0 ft MLLW (minor flood) in
Charleston Harbor later this morning. Current data suggest
levels will fall just short and even if it touches briefly
exceeds 7.0 ft the short duration suggests a Coastal Flood
Advisory will not be needed. Trends will be monitored, however.

Astronomical influences and tidal anamolies will continue to
diminish today. Still expect levels to exceed coastal flooding
thresholds at Charleston Harbor and possibly Fort Pulaski, so
one more Coastal Flood Advisory will likely be needed for at
least the South Carolina coastal zones for late evening high
tide cycle. The Georgia coastal zones look a bit more marginal.

For Monday, despite lowering astronomical tides and winds
parallel to the coast, there remains a small risk of minor
coastal flooding, mainly for south coastal South Carolina.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Aug 4, 2:59 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston SC
359 AM EDT Sun Aug 4 2019

SCZ048>050-050800-
Beaufort-Coastal Colleton-Charleston-
359 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Coastal Flooding: Elevated tides will persist into this evening.
Tides may reach levels that produce shallow coastal flooding. A
Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Coastal Flooding: There is a slight risk for shallow coastal flooding
during the early morning high tide early Tuesday morning. A Coastal
Flood Advisory could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
050800-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
359 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-050800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
359 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Waterspouts: Isolated waterspouts are possible across the coastal
waters through late morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ051-050800-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
359 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Coastal Flooding: Elevated tides will persist into this evening.
Tides may reach to levels that produce shallow coastal flooding. A
Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
August 4, 10:00 AM EST to 11:05 AM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

A lifeguard reported multiple rip currents near the Tybee Island Pier, which resulted in 22 rescues along the beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849490.